Over-the-counter medicines and the potential for unwanted sleepiness in drivers: A review
- Published: Department for Transport, Road Safety Research Report (No.24) (2001)
- Authors: P. Barrett and J.A. Horne
- Date Added: 22 Dec 2013
- Last Update: 22 Dec 2013
To identify medicines available over the counter (OTC) that have the potential to cause drowsiness, and therefore potential to be hazardous to drivers and other road users.
- Review of medicines individually.
A total of 102 medicines were identified with the potential to cause sedation.
The labelling of the medicines warning the consumer of potentially sedative effects was not consistent.
Several medicines that were recommended by the British National Formulary (BNF) to have labelling had none on the packaging.
Even within classes of medicines there appeared to be no labelling consistency. Several mentioned drowsiness as a side effect on the package insert, but no mention of this was made on the exterior packaging.
Over-the-counter medicines, sleepiness, drivers